Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Shreveport, LA

January 28, 1999Panola County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 28, 1999, 4:40 PM CST for Panola County, Shelby County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 1999, 4:40 PM CST (22:40 UTC)
Expired
Jan 28, 1999, 8:40 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 64 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1999-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1999-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4683 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 282240
FFWSHV
TXC365-419-290240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 PM CST THU JAN 28 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PANOLA COUNTY IN NORTHEASTERN TEXAS
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 840 PM CST

* AT 435 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM NEAR
  CUSHING TEXAS THROUGH TIMPSON TEXAS.  THESE THUNDERSTORMS WERE
  MOVING NORTHEAST NEAR 30 MILES AN HOUR.

* THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE NORTHEAST OVER THE
  SAME AREAS WITH UP TO TWO INCHES FALLING IN ONE HOUR'S TIME IN THE
  STRONGER STORMS.

* ROADS WERE REPORTED CLOSED BY HIGH WATER IN SHELBY COUNTY.  UP TO
  TWO INCHES OF ADDITIONAL RAINFALL IS POSSIBLE IN THE WARNED AREAS
  THROUGHOUT THIS EVENING THAT WILL ONLY AGGRAVATE FLOODING PROBLEMS.


IT IS VERY DIFFICULT AT NIGHT TO TELL HOW DEEP THE WATER IS OVER
ROADWAYS.  MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.

VIII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 3:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 28, 3:00 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST THU JAN 28 1999

THE 18Z SURFACE ANALYSIS SHOWS A NEARLY STATIONARY FRONT AS IT
REMAINS...FROM NEAR FSM TO JUST NORTH OF ABI.  A LOW OUT IN WEST
TEXAS HELPS AID ABUNDANT MOISTURE RETURN FROM THE GULF...WITH RAIN
MOVING ACROSS THE AREA FROM THE SOUTHWEST.

MODELS AGREE ON ONE THING...WE WILL BE WET.  ETA AND AVN ARE
BEGINNING TO SOMEWHAT AGREE ON THE SOLUTION WITH THIS SYSTEM...BUT
MINOR DIFFERENCES DO OCCUR.  BOTH AGREE ON LOW MOVING OUT OF WEST
TEXAS INTO SOUTHERN TEXAS BY FRIDAY MORNING AND THEN SPLITS WITH A
LOW IN CENTRAL TEXAS AND ANOTHER MOVING INTO GULF.  THEY MOVE THE LOW
NEARLY ALONG THE STATIONARY BOUNDARY FROM CENTRAL TEXAS INTO
NORTHEAST TEXAS FRIDAY EVENING AND INTO THE HEART OF THE FOUR STATE
AREA BY MIDNIGHT SATURDAY.

LOOKING AT THE ETA 300K ISENTROPIC ANALYSIS THE AREA REMAINS WET
THROUGH FRIDAY NIGHT.  A FLASH FLOOD WATCH HAS ALREADY BEEN ISSUED
FOR MUCH OF NORTHEAST TEXAS THROUGH TONIGHT...SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA SHOULD FOLLOW SOON.  NOW WE KNOW IT WILL
BE WET BUT WHAT ABOUT SEVERE WEATHER...AND IF SO WHAT TYPE.

LOOKS LIKE BEST INSTABILITIES WILL BE OVER THE EAST TEXAS LAKES AREA
FRIDAY AFTERNOON...THEN MOVING UP INTO NORTHEAST TEXAS AND NORTHWEST
LOUISIANA FRIDAY EVENING.  MID LEVEL SHEAR LOOKS DECENT ENOUGH TO AT
LEAST HAVE ISOLATED TORNADOES ACROSS THE PREVIOUS MENTIONED AREA.
ETA SHOWS THE LEFT FRONT QUADRANT OF THE JET MOVING INTO THE EAST
TEXAS LAKES AREA DURING FRIDAY AFTERNOON THEN INTO THE THE CENTER OF
THE AREA BY MIDNIGHT.  SO SEVERE WX THREAT FOR NOW LOOKS TO BE FRIDAY
LATE AFTERNOON AND EVENING...WITH MAINLY WIND...HAIL AND
ONLY ISOLATED TORNADOES.

FOR THE FORECAST HEAVY AMOUNTS OF RAIN WILL BE THE FOCUS...KEEP
80 PERCENT OR BETTER IN THE FORECAST THROUGH FRIDAY NIGHT FOR THE
ENTIRE AREA. LET MIDNIGHT SHIFT HANDLE INTRODUCTION OF POSSIBLE
SEVERE WORDING FOR EAST TEXAS...NORTHWEST LOUISIANA AND PARTS OF
SOUTHERN ARKANSAS FOR FRIDAY AFTERNOON AND EVENING. THEN TAPER OFF
RAIN FROM WEST TO EAST SATURDAY ENDING BY SATURDAY AFTERNOON.

WILL GO SLIGHTLY ABOVE GUIDANCE AGAIN TONIGHT THEN BALANCE TEMPS
BETWEEN FWC AND FAN FOR LATTER PERIODS.

THANKS NEW...LIT...FTW AND SPC FOR COORDINATION.

SHV 59/64/52/60 +++7     MLU 60/65/54/60 +++7    11

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 2:00 PM CSTFlash Flood WarningSHVNacogdoches4 hr

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.